Make this page my home page
  1. Drag the home icon in this panel and drop it onto the "house icon" in the tool bar for the browser

  2. Select "Yes" from the popup window and you're done!

Home > EMS Products > Patient Monitoring
February 07, 2011
All Articles

EMS 12-Lead
by Tom Bouthillet

Run of the mill

Can you interpret these ECGs?

By Tom Bouthillet

Editor's note: Check out this month's ECG case study and submit your treatment plan in the comments below. Get it right and you could win an EMS1 T-shirt and bottle opener. Good luck!

--> UPDATED: 02/24/2011 - Patient Follow-Up Posted.  CLICK HERE FOR THE ANSWER

EMS responds to a fitness center where an elderly female has experienced a syncopal episode.

On arrival, the staff leads a paramedic and her EMT partner to the 68-year-old female who is lying supine next to a tread mill.

She appears pale, diaphoretic, and acutely ill.

A nurse is holding a gauze pad to the patient's forehead. A look under the gauze reveals a laceration and hematoma the size of a silver dollar.

Vomit is noted on the floor next to the patient's head.

The patient is conscious but listless and oriented to person, place and time but not event.

When asked if she has any pain the patient says, "Yes" and then rolls on her side and begins throwing up.

The radial pulse is slow and barely palpable. The patient seems very weak.

She denies neck or back pain. There is no pain or tenderness on palpation of the cervical spine.

The patient is placed flat on the gurney and vital signs are assessed.

Resp: 12 and shallow
Pulse: 40 and regular
NIBP: 81/43
SpO2: 96 on RA

Breath sounds are clear bilaterally.

The cardiac monitor is attached.


A 12-lead ECG is captured.



How would you treat this patient and why? Tell us in the comments below —  get it right and you could win an EMS1 T-shirt and bottle opener.

About the author


Tom Bouthillet is a Fire Captain/Paramedic with Hilton Head Island Fire & Rescue, Editor of the EMS 12-Lead blog, host of the Code STEMI web series at First Responders Network, a member of the Editoral Advisory Board of EMS World Magazine, and developer of the 12-Lead ECG Challenge smartphone app. He has taught nationally in the Critical Care Transport (CCEMT-P) program out of UMBC and his writings have been referenced in the American Heart Journal, the Journal of the American College of Cardiology: Cardiovascular Interventions and the EP Lab Digest. Contact Tom at tom.bouthillet@ems1.com.
Comments
The comments below are member-generated and do not necessarily reflect the opinions of EMS1.com or its staff. If you cannot see comments, try disabling privacy and ad blocking plugins in your browser. All comments must comply with our Member Commenting Policy.
Matthew Romei Matthew Romei Monday, February 17, 2014 5:00:18 AM Seems to me you have a STEMI. Transmit the EKG, Alert the Cath Lab. Immediate things first, Pads on the Chest, IV (as big as you can) and 0.5 mg Atropine while you call OLMD. O2, Zofran to help with Nausea, follow with up to 324 Aspirin, taking into account what she has taken already today. Ask for Pacing Orders if needed. If the Atropine doesn't help, start Pacing. Follow up with the rest of the STEMI Protocol. Get thee to the Cath Lab...
Paul Baker Paul Baker Monday, February 17, 2014 5:01:23 AM Acute inferior MI. Clear ST elevation in II, III and aVF, ?ST depression in I accompanied by hypotension, bradycardia, sweating etc. A large dose of diesel is required to the nearest cardiac cath lab please!!
Maryam Ayati Maryam Ayati Monday, February 17, 2014 5:04:20 AM acute inf. STEMI with reciprocal changes in aVL, I. RV is high probably affected. AV Node will be nutrished by RCA and that is why we have bradycardia. acute referral to first available PCI center, ASA, normal saline, atropin if needed.
Steve Miller Steve Miller Monday, February 17, 2014 5:13:44 AM Inferior STEMI; follow local protocols for STEMI Treatment and begin pacing; I wouldn't go with Atropine due to the patient being unstable.
Paul McKeever Paul McKeever Monday, February 17, 2014 5:34:31 AM CHB with the pacemaker kicking in high up, hence the narrow QRS. I can see P waves, totally disassociated. Inferior STEMI which has led to the CHB. Forget Atropine, unlikely to work. Transcutaneous pacing ASAP, and to a cath lab.
Chris Starnes Chris Starnes Monday, February 17, 2014 6:06:35 AM Due to the bradycardia and hypotension, I would be highly suspicious of a posterior wall MI involving the SA node and right ventricle. Since lung sounds are clear, a 1 liter fluid bolus should be given to augment preload, along with 325 mg of ASA. Fentanyl should be considered for pain due to it being more hemodynamically stable than morphine. Definitely activate the cath lab and transport immediately.
Andrew Seamans Andrew Seamans Monday, February 17, 2014 6:25:43 AM Inferior MI perform R sided ECG IV preferably two large bore 02, ASA Fentanyl Pacing.
Lance Ronas Lance Ronas Monday, February 17, 2014 6:39:37 AM 3rd degree. Fluid bolus and TCP while activating cath lab.
Edith de Kroon Edith de Kroon Monday, February 17, 2014 8:54:47 AM inf mi, large bore IV, full throttle saline, fentanyl for pain, asa 500 iv, fax ekg for GO on heparine and Plavix, alert cathlab. I would, however, hold off on atropine as long as patient is conscious en oriented as not to put extra strain on the already troubled heart
Björn Peeters Björn Peeters Monday, February 17, 2014 9:08:18 AM Zie geen reciproke depressie wel r verlies... owi vermoedelijk rca want ste III >II. Dus nacl idd Maar zou m niet vol open zetten. en asa hep plavix. Zou Geen prasugrel ivm hematoom hoofd en miss Overleg andere antisttolling.
Steven Neely Steven Neely Monday, February 17, 2014 10:54:49 AM It's a third degree block. Pace it.
Gregory Pride Gregory Pride Monday, February 17, 2014 2:58:31 PM I also see P waves with complete AV disassociation (CHB) . I'd go with local bradycardia with compromise protocol atropine + pacing. With a consult on the ECG due to the STEMI look of it as well. Pt is unwell, N+V with ALOC, ASA, anti-emetic, pain relief (maybe Fentanyl due to BP and nausea, good IV access and some N/S, tpt to cath capable facility asap.
Marc Taylor Marc Taylor Monday, February 17, 2014 2:58:39 PM Inferior stemi treat via protocol
Mark Thorne Mark Thorne Monday, February 17, 2014 2:59:39 PM Complete heart block
Cj Ewell Cj Ewell Monday, February 17, 2014 8:29:27 PM 3rd degree block, inferior wall MI. O2, ASA. Be ready to move to pacing, sedate pt if time allows. Get IV started when able. Small fluid challenge, but beware of fluid overload in a patient this age. Rapid transport to PCI facility. Very symptomatic, so atropine would not be high on my list and may not work in such a high grade block anyway.
Roger Hancock Roger Hancock Monday, February 17, 2014 8:45:54 PM I agree with pacing but I would attach pads and attempt fluid bolus while consulting with med control quickly. Pacing would help with b/p and rate but it could also increase the infarct size or even lead to cardiac arrest. I personally would put the pacing call in the doctors hands.
Srikanth Ranga Srikanth Ranga Monday, February 17, 2014 9:55:48 PM Chb tpi followed by primary pci
Firefighter Jake Firefighter Jake Tuesday, February 18, 2014 5:26:27 AM The elderly woman likely has a head bleed causing the 12 lead changes, vomiting, and vital sign changes. Treatment would include keeping her as calm as possible while transporting urgently to a surgery & scan capable facility. Although MI symptoms are present, I'd hold off on the ASA due to bleeding risks, hold off on nitro and morphine because of hypotension. Airway support, fluid bolus with pt positioning, maybe even dopamine. Be prepared to intubate, manage seizures, and treat cardiac arrythmias. She needs a surgeon ASAP.
Rory Groessl Rory Groessl Tuesday, February 18, 2014 5:46:31 AM playing devil's advocate here.... all of you ASA pushers.. do we want to give ASA to someone who has head trauma!?!
Richard Eldridge Richard Eldridge Tuesday, February 18, 2014 5:46:40 AM What's causing the third degree block?
Firefighter Jake Firefighter Jake Tuesday, February 18, 2014 10:18:46 AM Valid question. All I initially noticed (on my phone) was the ST elevation which brought to memory a case of a head bleed pt that presented much like the one in the scenario, the only real difference was that the one I encountered also showed signs of a stroke. Looking at the 12 lead again, the MI theory makes a lot more since. But if you get the chance look into ST segment changes in the presence of head bleeds, its really interesting.
Branka Ilic David Branka Ilic David Tuesday, February 18, 2014 10:20:57 AM DG is probably noun for everyone, but basic principle is: Give to the patient what he/she need. Fluid for hypotension, try atropine while you prepare for trancutaneous paceing for brady, realise for the pain, call CAT LAB and RUN for their life!

EMS1 Offers